Texas, 2014

Heavy Rain in Texas, September 15, 2014

September 15, 2014 · NWS BRO · 1 event in 1 county or zone

A weak easterly wave approached the Lower Texas coast bringing bands of torrential rainfall during the early morning commute. Additional bands with heavier rainfall would drop an estimated 2 to 3 inches from late afternoon until sunset, on top of the to inch that fell in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak easterly wave approached the Lower Texas coast bringing bands of torrential rainfall during the early morning commute. Additional bands with heavier rainfall would drop an estimated 2 to 3 inches from late afternoon until sunset, on top of the to inch that fell in the morning. The torrents immediately ran off and would produce widespread urban flooding from North Brownsville through downtown by sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 15, 2:00 PM CST, 3 hours earlier.

Area forecast discussion, Sep 15, 2:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CDT MON SEP 15 2014

.SHORT TERM /NOW THROUGH TUESDAY NIGHT/...COMBINATION OF H5 INVERTED
TROUGH AND BROAD SFC LOW ACROSS THE WESTERN GULF WILL ARRIVE ACROSS
SOUTH TEXAS TONIGHT INTO TOMORROW. ATMOSPHERE STILL PRIMED FOR HEAVY
RAIN WITH MOST ATMOSPHERE SFC TO H3 /PW OF 2.38/...SO ANY RAIN FALL
THAT DOES OCCUR WILL DROP HEAVY RAINS IN A SHORT AMOUNT OF TIME.
PEAK OF RAINFALL LIKELY TO BE TOMORROW AFTERNOON...AS THE AXES OF
THE TROUGHS WILL BE JUST TO THE WEST...AND WILL BE AIDED BY A BIT OF
DAYTIME HEATING. CLOUD COVER WILL INHIBIT SIGNIFICANT TEMPERATURES
RISES TOMORROW...THOUGH...SO HEATING WILL NOT BE A SIGNIFICANT
INGREDIENT IN THE OVERALL PRECIP FORECAST. HIGHS TOMORROW WILL BE
SIMILAR TO TODAY...STRUGGLING TO GET INTO THE LOWER 80S WHERE THERE
IS CLOUD COVER. AREAS OUT WEST MAY SEE SOME DAYTIME SUN EARLY BEFORE
THE MAIN SHOWER ACTIVITY MOVES IN FRO THE EAST. RESIDUAL ACTIVITY
DRIFTS INTO THE WESTERN COUNTIES BEFORE MIDNIGHT BEFORE STREAMER
ACTIVITY REPOPULATES ACROSS THE GULF WATERS AND MAKES ATTEMPTS TO
MOVE ASHORE. STABLE LAND MASS REGIME WILL KEEP GULF SHOWERS FROM
REACHING BEYOND ABOUT 30 MILES INLAND.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...LOW TO MID LEVEL MOISTURE
IS EXPECTED TO REMAIN HIGH ACROSS SOUTH TEXAS WEDNESDAY WITH A
TROPICAL SYSTEM OVER BAJA CALIFORNIA MOVING AROUND THE WESTERN
PERIPHERY OF A 500MB RIDGE ACROSS NORTHEAST MEXICO/SOUTHWEST TX. A
500MB TROUGH WILL MOVE ACROSS THE PACIFIC WEST COAST THURSDAY AND
THE MOISTURE WILL REMAIN HIGH ACROSS NORTHERN MEXICO INTO THE
SOUTHWEST UNITED STATES. AT THE SURFACE...A WEAK FRONTAL BOUNDARY
DRAPED ACROSS THE NORTHERN GULF COAST EXTENDING INTO NORTH TX WILL
PROVIDE UNSETTLED WEATHER MAINLY TO THE NORTH OF THE AREA THROUGH
THE REST OF THE WEEK INTO THE WEEKEND AS A 500MB TROUGH MOVES
ACROSS CENTRAL PLAINS SATURDAY. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY. A WEAK COLD
FRONT IS EXPECTED TO MOVE INTO NORTH TX SUNDAY AND INTO SOUTH TX
MONDAY. THIS WILL PROVIDE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
&&

.MARINE...
NOW THROUGH TUESDAY NIGHT...SFC TROPICAL WAVE AND MIDLEVEL LOW WILL
BRING NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE NEXT 36 HOURS.
PEAK INSTABILITY OVERNIGHT WILL BRING BETTER CHANCES AFTER MIDNIGHT
TONIGHT AND AGAIN TOMORROW NIGHT. SEAS WILL CONTINUE AT 3 TO 4
FEET...GENERALLY WIND WAVE DRIVEN FROM  LOCAL SHOWERS.

WEDNESDAY THROUGH SATURDAY...LIGHT TO MODERATE SOUTHEAST WINDS
WILL PREVAIL ACROSS THE COASTAL WATERS WEDNESDAY AND CONTINUE
THROUGH THE REST OF THE WEEK INTO THE WEEKEND AS HIGH PRESSURE
BUILDS ACROSS THE NORTHEAST UNITED STATES WEDNESDAY INTO THURSDAY
AND INTO THE EASTERN U.S. FRIDAY BEFORE SHIFTING EASTWARD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  78  89 /  50  70  40  40
BROWNSVILLE          74  86  75  90 /  50  70  40  40
HARLINGEN            72  86  74  91 /  50  70  40  40
MCALLEN              75  87  75  92 /  30  70  40  40
RIO GRANDE CITY      73  86  74  94 /  20  60  40  40
SOUTH PADRE ISLAND   76  85  78  87 /  50  70  40  40
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/61/MARTINEZ
Hazardous weather outlook, Sep 15, 3:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
415 PM CDT MON SEP 15 2014

TXZ248>257-160930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
415 PM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINS
TONIGHT WHICH COULD RESULT IN LOCALIZED FLOODING OF ROADWAYS AND LOW
LYING AREAS.

THERE IS MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TUESDAY AS A TROPICAL WAVE MOVES INTO DEEP SOUTH TEXAS.
ANY OF THESE SHOWERS OR STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ASKED TO RELAY SIGNIFICANT WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

GMZ130-132-135-150-155-170-175-160930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
415 PM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TO PRODUCE HEAVY RAIN...GUSTY
WINDS AND OCCASIONAL LIGHTNING STRIKES. ONE OR TWO WATER SPOUTS
COULD ALSO DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY WILL PRODUCE BRIEF HEAVY
RAIN GUSTY WINDS AND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Sep 15, 12:04 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
104 PM CDT MON SEP 15 2014

TXZ255-257-151900-
INLAND CAMERON-COASTAL CAMERON-
104 PM CDT MON SEP 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  SOUTHEASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 200 PM CDT...

  AT 103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY RAIN SHOWERS...5 MILES WEST OF PORT ISABEL...MOVING
  SOUTHWEST AT 5 MPH.

  THESE SHOWERS ARE CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  LAGUNA VISTA.
  BAYVIEW.
  DEL MAR HEIGHTS.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.   WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
  LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING
  WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT
  COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR
  HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN
  EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE
  HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE
  ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

&&

61
Special weather statement, Sep 15, 12:50 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
150 PM CDT MON SEP 15 2014

TXZ255-257-151945-
INLAND CAMERON-COASTAL CAMERON-
150 PM CDT MON SEP 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  SOUTHEASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 245 PM CDT...

  AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY RAIN SHOWERS...12 MILES NORTHEAST OF BROWNSVILLE...MOVING
  SOUTHWEST AT 5 MPH.

  THESE SHOWERS ARE CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  BAYVIEW.
  DEL MAR HEIGHTS.
  REID HOPE KING.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.   WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
  LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING
  WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT
  COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR
  HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN
  EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE
  HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE
  ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

&&

61

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cameron

When
September 15, 5:00 PM CST to 9:00 PM CST
Where
Cameron County, 0.17 mi ESE of Evan to 0.88 mi SSE of Brownsville
Reported by
Emergency Manager
Coordinates
25.979, -97.497

The heavy rain led to widespread urban flooding. The flooding included several roads with at least two feet of water across in poor drainage locations and where drainage ditches and canals were filled above capacity. Some resacas filled to bank full; running trails and playgrounds located some of them were covered in water during the peak of the flooding. The high waters forced road closures into the night, and several vehicles became stranded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543576.